Alert archive / Montana / Tornado Warnings in 2019
Tornado Warning 3, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jun 28, 2019, 8:20 PM MDT for Phillips County, Montana. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2019, 8:20 PM MDT (02:20 UTC)
- Expired
- Jun 28, 2019, 8:45 PM MDT
- In force
- 25 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 87 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 8:25 PM MDT | HAIL 1.75 | 8 N Fourchette, MT | WIND BLOWN HAIL DAMAGED 4 PICKUP TRUCKS AND SEVERAL WINDOWS ON A HOUSE. |
| Jun 28, 8:27 PM MDT | FUNNEL CLOUD | 4 Wnw Sun Prairie, MT | BRIEF FUNNEL CLOUD. |
| Jun 28, 8:30 PM MDT | HAIL 1.25 | 7 Wnw Sun Prairie, MT | ALSO HAD 45 MPH WIND AND HEAVY RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 4:45 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.4
The text
As transmitted.
012
WFUS55 KGGW 290220
TORGGW
MTC071-290245-
/O.NEW.KGGW.TO.W.0003.190629T0220Z-190629T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Glasgow MT
820 PM MDT Fri Jun 28 2019
The National Weather Service in Glasgow has issued a
* Tornado Warning for...
Southeastern Phillips County in northeastern Montana...
* Until 845 PM MDT.
* At 820 PM MDT, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Fourchette, or 28 miles east of
Zortman, moving northeast at 35 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Phillips County, including the following locations...
Sun Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4811 10768 4787 10741 4782 10742 4771 10794
4786 10809
TIME...MOT...LOC 0220Z 235DEG 31KT 4784 10792
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
Mottice2 follow-up statements
041
WWUS55 KGGW 290233
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
833 PM MDT Fri Jun 28 2019
MTC071-290245-
/O.CON.KGGW.TO.W.0003.000000T0000Z-190629T0245Z/
Phillips MT-
833 PM MDT Fri Jun 28 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR
SOUTHEASTERN PHILLIPS COUNTY...
At 833 PM MDT, a severe thunderstorm capable of producing a tornado
was located 15 miles northeast of Fourchette, or 31 miles south of
Malta, moving northeast at 35 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Sun Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4811 10768 4787 10741 4782 10742 4774 10781
4789 10794
TIME...MOT...LOC 0233Z 235DEG 31KT 4791 10778
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
Mottice846
WWUS55 KGGW 290243
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
843 PM MDT Fri Jun 28 2019
MTC071-290253-
/O.EXP.KGGW.TO.W.0003.000000T0000Z-190629T0245Z/
Phillips MT-
843 PM MDT Fri Jun 28 2019
...THE TORNADO WARNING FOR SOUTHEASTERN PHILLIPS COUNTY WILL EXPIRE
AT 845 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until midnight MDT for northeastern
Montana.
LAT...LON 4811 10768 4787 10741 4782 10742 4774 10781
4789 10794
TIME...MOT...LOC 0243Z 235DEG 31KT 4795 10769
$$
MotticeWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 28, 2:29 PM MDT, 5 hours 51 minutes earlier.
Area forecast discussion, Jun 28, 2:29 PM MDT, 5 hours 51 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 229 PM MDT Fri Jun 28 2019 .DISCUSSION... Pleasant weather conditions prevailed across Northeast Montana this afternoon. No shower activity was observed. Latest Storm Prediction Center guidance indicated an Enhance risk of severe weather for parts of central and northeastern Montana and Slight risk elsewhere. There is a higher risk for large Hail to occur than yesterday. Dew point temperatures has steadily increasing late this afternoon, with latest surface observations showing dew point temperatures reaching mid 60s in some areas. This moist environment, combined with favorable upper level conditions will trigger strong to severe thunderstorms later this afternoon into this evening across the forecast area. Latest high resolution models forecast most of the activity to move out of the area into Northwestern North Dakota by early Saturday. For Saturday and Sunday, an improvement in weather conditions is expected, with a slight chance for showers and thunderstorm Sunday afternoon. For the rest of next week, no major events are expected at this time. FGC && .AVIATION... MVFR or IFR this evening as thunderstorms move across the region. Some of the storms could be severe and may produce locally heavy rainfall. The greatest chances for showers and storms for KGGW and KOLF will be between 02Z and 06Z, with KGDV and KSDY more likely to experience storms between 06 and 09Z tonight. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for Central and Southeast Phillips...Central and Southern Valley...Daniels...Eastern Roosevelt...Northern Phillips...Northern Valley...Sheridan... Southwest Phillips...Western Roosevelt. && weather.gov/glasgow
In the hours before
Local storm report, Jun 28, 2:22 PM MDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
222 PM MDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM TORNADO 6 SSE ZORTMAN 47.83N 108.49W
06/27/2019 PHILLIPS MT STORM CHASER
NARROW SWATH OF DAMAGE WITH TREE TOPS AND
POWER POLES SNAPPED.
&&
CLMLocal storm report, Jun 28, 7:32 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
732 PM MDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 8 SW ZORTMAN 47.84N 108.65W
06/28/2019 E60.00 MPH PHILLIPS MT TRAINED SPOTTER
ALSO HAD PEA SIZE HAIL
&&
BBSpecial weather statement, Jun 28, 8:01 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Glasgow MT 801 PM MDT Fri Jun 28 2019 MTZ016-017-059-290245- Central and Southeast Phillips MT-Northern Phillips MT- Central and Southern Valley MT- 801 PM MDT Fri Jun 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PHILLIPS AND NORTHWESTERN VALLEY COUNTIES UNTIL 845 PM MDT... At 801 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Malta, moving northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Malta, Saco, Bowdoin and Sleeping Buffalo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until midnight MDT for northeastern Montana. LAT...LON 4818 10765 4827 10798 4861 10773 4851 10721 TIME...MOT...LOC 0201Z 218DEG 24KT 4832 10770 Mottice
Local storm report, Jun 28, 8:04 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
804 PM MDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 9 S ZORTMAN 47.79N 108.52W
06/28/2019 M1.25 INCH PHILLIPS MT TRAINED SPOTTER
HAIL FELL BETWEEN 730 AND 755 PM.
&&
AVERYThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:52 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 53 min |
| Jun 28, 7:18 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum, Phillips | 72 min |
| Jun 28, 8:01 PM MDT | Special Weather Statement | GGW | Phillips | 44 min |
| Jun 28, 8:01 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum | 40 min |
| Jun 28, 8:05 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 55 min |
| Jun 28, 8:13 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 62 min |
| Jun 28, 8:29 PM MDT | Flash Flood Warning | GGW | Phillips, Valley | 109 min |
| Jun 28, 8:54 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Phillips, Valley | 66 min |
| Jun 28, 9:09 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 31 min |
| Jun 28, 9:23 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 67 min |
| Jun 28, 9:33 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Valley | 72 min |
| Jun 28, 10:14 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Valley | 61 min |
| Jun 28, 10:16 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, McCone, Roosevelt, Valley | 59 min |
| Jun 28, 10:25 PM MDT | Tornado Warning | GGW | Valley | 20 min |
| Jun 28, 10:55 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Sheridan, Valley | 80 min |
| Jun 28, 11:06 PM MDT | Severe Thunderstorm Warning | GGW | McCone, Richland, Roosevelt | 54 min |
| Jun 28, 11:09 PM MDT | Tornado Warning | GGW | McCone, Richland, Roosevelt | 36 min |
| Jun 28, 11:55 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Sheridan | 38 min |
| Jun 28, 11:57 PM MDT | Special Weather Statement | GGW | Sheridan | 63 min |
| Jun 29, 12:36 AM MDT | Tornado Warning | GGW | Sheridan | 24 min |
| Jun 29, 2:10 AM MDT | Special Weather Statement | GGW | Richland | 65 min |
| Jun 29, 3:21 AM MDT | Severe Thunderstorm Warning | GGW | Richland | 24 min |
| Jun 29, 12:59 PM MDT | Special Weather Statement | GGW | Sheridan | 46 min |
| Jun 29, 1:06 PM MDT | Severe Thunderstorm Warning | GGW | Sheridan | 22 min |
| Jun 29, 1:17 PM MDT | Severe Thunderstorm Warning | GGW | Sheridan | 16 min |
Nearby
Tornado Warnings in Montana, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.